Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

June 22, 2018Curry County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jun 22, 2018, 5:21 PM MDT for Curry County, New Mexico. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 5:21 PM MDT (23:21 UTC)
Expired
Jun 22, 2018, 5:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 24 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:31 PM MDTTSTM WND GST 631 N Cannon Afb, NMKCVS ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS85 KABQ 222321
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT FRI JUN 22 2018
 
NMZ534-535-222345-
Curry County-Quay County-
521 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CURRY
COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ranchvale, or 16 miles northwest of Clovis, moving
east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3434 10367 3470 10367 3482 10304 3430 10304
TIME...MOT...LOC 2320Z 266DEG 33KT 3457 10341 

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:03 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 3:03 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Fri Jun 22 2018

.SYNOPSIS...
Hot and dry with critical fire weather through the rest of this
afternoon, with the exception of far northeast New Mexico where a few
thunderstorms have formed and will quickly move off into the
Oklahoma and Texas Panhandles. A storm or two will likely become
severe. Hot and dry conditions persist Saturday and Sunday although
highs do trend down a few degrees from today. Temperatures slip below
100 areawide Monday before trending back up the rest of next week.
Some Gulf moisture will try to make its way into the state mid to
late next week allowing for a slight chance at afternoon high terrain
based storms.

&&

.DISCUSSION...
The ridge has flattened out across the Sonoran Desert into the EPAC
today, while a shortwave trough moves across the CO front range. This
pattern has set up zonal flow aloft with dry hot westerly flow
mixing down across western and central NM. A lee side sfc trough has
also developed across northeast NM bringing downslope flow over much
of the east where highs have shot up to or above the century mark.
Roswell has already reached 106F where the record high today is 108F.
The Heat Advisory for Chaves County will continue into the evening
hours.

While much of the state is hot and dry, there is a threat of severe
thunderstorms for extreme northeast NM this afternoon and early
evening. Deep Gulf moisture still remains behind the dry line which
has set up over the eastern fourth of the state, while the
aforementioned shortwave trough has shot off convection over eastern
CO. This convection is helping drive an outflow/backdoor push south
to the NM/CO border where storms have already begun to develop over
the Raton/Johnson Mesa. Sfc based CAPE 2000-3000 J/kg, sfc-6km shear
of 40kts, and plenty of forcing will allow for the potential for one
or two of these storms to become severe over Union County before
quickly moving east into the OK/TX panhandles. A Severe Thunderstorm
Watch has been issued for Union County as a result and will likely be
dropped once convection has moved out of NM.

Hot and dry conditions remain through the weekend, with temperatures
dropping slightly for eastern NM Saturday and Sunday as the backdoor
front moves through. Another trough will slide across the Rockies
Monday morning shooting down another reinforcing backdoor front
across the east keeping highs sub-100. Areawide, highs Monday look to
range from the upper 80s to 90s, with 70s in the mountains. The ridge
begins to build back over NM Tuesday and through the rest of next
week with highs trending back up, flirting with the century mark at
lower elevations again by mid-week. Some Gulf moisture will try to
make it into eastern and central NM beneath the upper ridge mid-late
next week, and this could spark some mountain based convection each
afternoon.

24

&&

.FIRE WEATHER...
...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS LIKELY SUNDAY ACROSS
MUCH OF NORTHERN NEW MEXICO...

Critical fire weather conditions currently prevail across much of
northern New Mexico, with elevated fire weather conditions elsewhere
as an upper level trough ejects out of the Rockies into the plains.
A backdoor front will push down the eastern plains overnight,
bringing a cooler and moist airmass for Saturday while the remainder
of central and western New Mexico remains hot, dry and unstable.

Another upper level trough will push through Sunday, spreading
stronger westerlies across northern New Mexico where elevated to
near-critical fire weather conditions are forecast. Winds will
likely fall shy of critical threshold across most of the area, so
will hold-off on a watch for now.

Increasing pressure heights associated with an upper level high
building over the region will be the story next week. A hot, dry and
unstable airmass will rule northern and western New Mexico, while
Gulf moisture makes a run across portions of the eastern plains and
southern New Mexico. Except for the eastern plains, winds will trend
down next week thanks to high pressure overhead.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for low
probability MVFR conditions early Saturday morning at KLVS and KTCC.
Otherwise, gusty westerly flow will increase today. A backdoor cold
front will slide down the eastern plains tonight and result in a wind
shift at KLVS, KTCC and then KROW.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  91  56  89 /   0   0   0   0
Dulce...........................  45  87  48  84 /   0   0   0   0
Cuba............................  53  88  53  85 /   0   0   0   0
Gallup..........................  48  91  50  89 /   0   0   0   0
El Morro........................  49  87  50  85 /   0   0   0   0
Grants..........................  49  91  52  88 /   0   0   0   0
Quemado.........................  53  88  52  85 /   0   0   0   0
Glenwood........................  62  97  60  94 /   0   0   0   0
Chama...........................  42  81  43  79 /   0   0   0   0
Los Alamos......................  63  86  62  85 /   0   0   0   0
Pecos...........................  58  87  58  85 /   0   0   0   5
Cerro/Questa....................  49  83  52  81 /   5   0   0  10
Red River.......................  45  77  46  71 /   5   5   0  10
Angel Fire......................  33  79  35  76 /   5   5   0  10
Taos............................  47  86  49  86 /   0   0   0   5
Mora............................  49  84  51  84 /   5   0   0   5
Espanola........................  56  92  59  92 /   0   0   0   5
Santa Fe........................  63  89  61  86 /   0   0   0   0
Santa Fe Airport................  57  92  57  90 /   0   0   0   0
Albuquerque Foothills...........  63  95  62  94 /   0   0   0   0
Albuquerque Heights.............  66  96  65  94 /   0   0   0   0
Albuquerque Valley..............  59  97  61  96 /   0   0   0   0
Albuquerque West Mesa...........  63  98  63  95 /   0   0   0   0
Los Lunas.......................  59  98  59  96 /   0   0   0   0
Rio Rancho......................  63  97  63  95 /   0   0   0   0
Socorro.........................  65 100  65  99 /   0   0   0   0
Sandia Park/Cedar Crest.........  60  89  59  87 /   0   0   0   0
Tijeras.........................  61  92  60  90 /   0   0   0   0
Moriarty/Estancia...............  53  94  53  92 /   0   0   0   0
Clines Corners..................  58  90  56  88 /   0   0   0   0
Gran Quivira....................  59  93  58  91 /   0   0   0   0
Carrizozo.......................  65  96  64  93 /   0   0   0   0
Ruidoso.........................  60  88  58  87 /   0   0   0   0
Capulin.........................  53  83  53  84 /  10  20  10  20
Raton...........................  52  89  51  89 /  10  20   5  20
Springer........................  53  90  53  91 /  10  10   5  10
Las Vegas.......................  54  88  55  88 /   5   0   0   5
Clayton.........................  57  87  59  90 /   5  10  10  20
Roy.............................  59  86  59  91 /   5  10   0   5
Conchas.........................  65  94  64  99 /   5  10   0   5
Santa Rosa......................  64  96  63  98 /   5   5   0   0
Tucumcari.......................  67  97  65 100 /  10  10   0   5
Clovis..........................  63  92  63  98 /  10  10   0   5
Portales........................  66  94  65 100 /  10  10   0   5
Fort Sumner.....................  66  98  66 102 /   5   5   0   5
Roswell.........................  69 102  68 105 /   0   5   0   0
Picacho.........................  66  97  67  98 /   0   0   0   0
Elk.............................  64  92  63  93 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>103.

Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ538.

&&

24
Hazardous weather outlook, Jun 22, 3:28 AM MDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Jun 22 2018

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record high temperatures are likely over portions of central and
southern New Mexico. A Heat Advisory is in effect for the Chaves
County Plains. A Red Flag Warning is in effect from noon to 9 pm for
the Northwest Plateau, Northern Mountains and Northeast Highlands
where low humidities combined with strong winds will create critical
fire weather conditions. A few strong to severe thunderstorms are
possible this afternoon and evening over portions of the northeast
and east central.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible over portions of
northern and eastern New Mexico Sunday. Temperatures in the upper
90s to near 104 degrees will be widespread over the east central and
southeast Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather or any heat impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Special weather statement, Jun 22, 3:12 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT FRI JUN 22 2018

NMZ534-222145-
Quay County-
312 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of San Jon, or 25 miles south of Nara Visa, moving
east at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

This includes Interstate 40 between Mile Markers 365 and 373.

&&

LAT...LON 3521 10334 3531 10330 3533 10304 3513 10304
      3507 10305
TIME...MOT...LOC 2112Z 277DEG 35KT 3525 10323

28
Special weather statement, Jun 22, 3:42 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
342 PM MDT FRI JUN 22 2018

NMZ530-222200-
Union County-
342 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
400 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedan, or 18 miles south of Clayton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Union
County.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3616 10318 3625 10317 3624 10304 3612 10304
TIME...MOT...LOC 2142Z 282DEG 38KT 3619 10310

28
Special weather statement, Jun 22, 4:04 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT FRI JUN 22 2018

NMZ527-530-222245-
Union County-Raton Ridge/Johnson Mesa-
404 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Branson, or 17 miles north of Des Moines, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Des Moines and Folsom.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3695 10343 3670 10382 3697 10408 3700 10405
      3700 10360
TIME...MOT...LOC 2204Z 306DEG 22KT 3700 10394

24
Local storm report, Jun 22, 4:46 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             11 ENE FOLSOM           36.91N 103.73W
06/22/2018  M1.75 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800701

GUYER
Local storm report, Jun 22, 5:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          10 NNE MOUNT DORA       36.65N 103.40W
06/22/2018                   UNION              NM   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABQ201800702

AGC
Special weather statement, Jun 22, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT FRI JUN 22 2018

NMZ534-535-222345-
Curry County-Quay County-
521 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CURRY
COUNTIES UNTIL 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ranchvale, or 16 miles northwest of Clovis, moving
east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3434 10367 3470 10367 3482 10304 3430 10304
TIME...MOT...LOC 2320Z 266DEG 33KT 3457 10341

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:55 PM MDTSpecial Weather StatementABQUnion35 min
Jun 22, 12:31 AM MDTSpecial Weather StatementABQUnion29 min
Jun 22, 1:11 AM MDTSpecial Weather StatementABQUnion19 min
Jun 22, 3:03 PM MDTSpecial Weather StatementABQUnion27 min
Jun 22, 3:12 PM MDTSpecial Weather StatementABQQuay33 min
Jun 22, 3:42 PM MDTSpecial Weather StatementABQUnion18 min
Jun 22, 4:04 PM MDTSpecial Weather StatementABQUnion41 min
Jun 22, 4:22 PM MDTSevere Thunderstorm WarningABQUnion53 min
Jun 22, 4:27 PM MDTTornado WarningABQUnion33 min
Jun 22, 5:45 PM MDTSpecial Weather StatementABQCurry30 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.